Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
171 Doctors are Online

Suffer from catamenial epilepsy. Had unprotected sex. No periods due to contraception. Could I be pregnant?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 12465 Questions
Question
Hi. I am 52 and suffer with catamenial epilepsy. I take phenabarbital and lamotrogen. I have not had a period for about 10 years now, mainly due (I think) to having taken the pill, depovera and finally the coil. I currently am not on any contraception and i have been on tibolone for about 4 years. Last night my husband had a slight accident with the condom and I am worried if I could be pregnant. Because I have not had a period for years now, I do not know when my cycle is. I have had menopausal symptoms for the last 4 years, hence the tibolone but do not know if I have gone through the menopause. My doctor has today prescribed me Levangestoral which I am afraid to take because I know it will upset my hormones and I do not want to have a fit. This is the main reason for my contraception methods - to prevent periods so as to reduce the risk of fits. Also because I expect to bleed from this, does that mean my periods will return. Could I be pregnant. I dont know what to do. Have I gone through the menopause? Please help.
Posted Fri, 27 Apr 2012 in Pregnancy
Follow-up: Suffer from catamenial epilepsy. Had unprotected sex. No periods due to contraception. Could I be pregnant? 19 minutes later
Because I am on tibolone - how do I know if I have gone through the menopause as I dont have periods? Sorry - I know women should know these things but I dont and even my friends dont know either! If the only way to know is to come off the tibolone, again I'm worried that it will affect my hormone levels and my fits will return. If I have gone through the menopause, does that mean I hopefully will no longer have fits?
 
 
Answered by Dr. Rakhi Tayal 6 hours later
Hello,

Thanks for posting your query.

Since you are not using any contraceptive like pills or coil and you are having post menopausal symptoms, most likely you are post menopausal and the chances of having a pregnancy are almost negligible.

To confirm about the menopause you can ask your gynecologist to get your serum FSH levels tested.

Taking levonorgestrel will disturb your hormonal balance, might cause irregular bleeding and can even precipitate an attack. Discuss with your treating doctor about your condition again.

Serum FSH and estradiol levels needs to be tested before taking levonorgestrel to know about your menopause status.

Hope this answers your query. I will be glad to answer the follow up queries that you have.

Wishing you good health.

Regards.


Above answer was peer-reviewed by
 
Follow-up: Suffer from catamenial epilepsy. Had unprotected sex. No periods due to contraception. Could I be pregnant? 24 hours later
Thank you for your reply. I have been thinking of taking the tablets because i cannot stand the worry. My doctors is closed now so I have to either take them today or worry for a month as I cannot get the checks done or speak to my doctor as you suggest. I also believe that it will upset my hormone balance and possibly cause a fit but if I take these and I have not gone through the change, will my periods return? Also, is having this FSH test the only way to determine whether or not i have gone through the menopause as I would like to come off my tibolone. If I do, what are the pros and cons? Thank you so much for being helpful. I await your reply.
 
 
Answered by Dr. Rakhi Tayal 4 hours later
Hello.

Thanks for writing again.

It is better to take the emergency contraceptive than to worry for a month. After taking it, intermittent mild bleeding can occur in next 7-10 days. It is not necessary that the periods will return after taking it.

Raised FSH levels and decreased Oestradiol levels are indicative of menopause.

If you are menopausal, then Tibolone might help in post menopausal symptoms.

Consulting the Gynecologist will help in further treatment.

Hope my answer is helpful. Write back if you have further queries.

Wishing you a trouble free speedy recovery.

Regards.

Above answer was peer-reviewed by
 
Follow-up: Suffer from catamenial epilepsy. Had unprotected sex. No periods due to contraception. Could I be pregnant? 5 hours later
Thank you - I will take it for piece of mind but could you just tell me - as I am on tibolone, does that mean that i will no longer have periods anyway, whether I'm menopausal or not and what would happen if I came off it? Would my periods return if I'm not menopausal? Terrible what little we women know about our bodies. You have been great - it's easier to talk to you than my own doctor! I await your reply.
 
 
Answered by Dr. Rakhi Tayal 6 hours later
Hello.

Tibolone itself antagonises effects of estrogen on endometrium and thus prevents the normal periods.If you come off it and you are not menopausal then your periods may come back.,

Thanks for your motivating feedback.

Wish you good health

Take care.
Regards.

Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor